Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 43, NWS Detroit, MI

July 11, 2021

NWS Detroit, MI issued this small craft advisory at Jul 11, 2021, 4:05 AM EDT. It took effect at Jul 11, 2021, 10:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2021, 4:05 AM EDT (08:05 UTC)
In effect from
Jul 11, 2021, 10:00 AM EDT
Expired
Jul 11, 2021, 10:00 PM EDT
In force
12 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

570 
WHUS73 KDTX 110805
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
405 AM EDT Sun Jul 11 2021

LEZ444-120200-
/O.NEW.KDTX.SC.Y.0043.210711T1400Z-210712T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
405 AM EDT Sun Jul 11 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 19 knots from the 
  northeast with gusts up to 25 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 11 AM EDT Sunday 
  with the largest waves expected around 3 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
171 
WHUS73 KDTX 111353
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
953 AM EDT Sun Jul 11 2021

LEZ444-120200-
/O.CON.KDTX.SC.Y.0043.210711T1400Z-210712T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
953 AM EDT Sun Jul 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 19 knots from the 
  northeast with gusts up to 25 knots. The largest significant 
  waves will be 5 feet with a potential maximum wave height of 7 
  feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 5 PM EDT Sunday 
  with the largest waves expected around 3 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
274 
WHUS73 KDTX 120150
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
950 PM EDT Sun Jul 11 2021

LEZ444-120300-
/O.EXP.KDTX.SC.Y.0043.000000T0000Z-210712T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
950 PM EDT Sun Jul 11 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING...

Decreasing wind trends will continue into tonight following below 
Small Craft Advisory thresholds. However, occasional gusts to 25 
knots will remain possible for the next couple of hours. Expect 
winds and waves across western Lake Erie to further decrease 
through the early Monday morning hours. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 11, 4:02 AM EDT, 3 minutes earlier.

Area forecast discussion, Jul 11, 4:02 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
402 AM EDT Sun Jul 11 2021

.DISCUSSION...

WPC surface analysis places a quasi-stationary front within a large
area of low pressure over the mid Mississippi River Valley extending
eastward along the Ohio River. Hourly Metars depict a muddled
picture at this hour due to a nocturnal and rain cooled airmass,
however, surface dewpoints of 70 degrees or greater are in place
immediately south of the front, over extreme southern Ohio and
Kentucky. Lower tropospheric plan views show a secondary, elevated
frontal surface between H9-H8 generally that is now near and along a
line from South Bend Indiana to Columbus Ohio. This front is
decently correlated to the northern edge of the Z returns and light
hourly observed precipitation. Models seem to have a decent handle
on system relative isentropic ascent occuring on this elevated front
as general look and feel of the pattern supports more in the way of
a glaciated look or stratiform rainfall potential. Model data lifts
this elevated warm front into Southeast Michigan after 09z and will
be the dominant forcing mechanism for rainfall through approximately
18Z. Evolution of model features this morning suggests that
integrity of any cyclonic circulation will become elongated/sheared
as it lifts into Southeast Michigan this morning, succumbing to what
is a very favorable corridor for low-midlevel stretching deformation
and general confluence. Widespread rain showers will develop this
morning spreading northward across the area. No real changes to the
narrative this morning, other than heavy rainfall potential this
morning looks limited. The one large change was to significantly
lower PoPs (less than 30%) today north of I 69. A pivot to the
frontal forcing and parallel flow to the height field significantly
lowers isentropic ascent across the north. In fact, many forecast
soundings showing subsaturated conditions below 14.0 kft agl. Did
nudge highs upward across the far northern cwa.

Will be watching for convective reinitiation or redevelopment over
far western Lake Erie basin and portions of far southwest Ontario
by/after 20Z this afternoon. Hires and deterministic
solutions are showing a reasonable signal that a convectively
induced shortwave/MCV type feature will lift out of the Ohio River
Valley this morning and emerge out on Lake Erie this afternoon.
Hires solutions show development over northern Ohio with some
northwest motion of the showers and thunderstorms as a convergence
axis backs toward the Monroe County shoreline/Detroit River and Lake
St Clair. This convection will need to be watched for a heavy
rainfall threat. Interesting, speed shear gradient emerges which is
likely tied to the deep trough. Models show flow weakening
dramatically for a time which could result in storm motions of less
than 20 mph. So residence time of shower and thunderstorm activity
could result in localized heavy rainfall, primarily for eastern
Monroe Counties and extreme eastern portions of Wayne/ extreme
southern Macomb, and near Algonac/Harsens Island in St Clair County.
Models then show a convective training potential persisting over
portions of Lake Erie and Southwest Ontario tonight from 00-12Z. So,
will not be totally out of the woods yet overnight from any heavy
rainfall threat as Nam3km and extended HRRR runs staying active
overnight between 03-012Z.

Latest model consensus for QPF south of I 96 through the early
afternoon is generally 0.25 to 0.50 inch. As for later this
afternoon and tonight, latest indications are the storm total swath
of 1 to 2 inch potential should reside immediately to the east of
the cwa. The 00Z NAM appears to be a very loud outlier with its very
close proximity of rain footprint. HREF 6-hr 1" threshold probs are
suggesting probabilities of less than 10% for any area so it remains
very difficult to recognize any increased flooding potential.
Messaging generally remains the same, however, that any convection
moving into the area after 21Z from the south and east will be
capable of rainfall rates in excess of 1 inch per hour, question
comes down to duration.

Southeast Michigan will remain in close enough proximity to the
upper level low and deep cyclonic flow to support continued rain
chances on Monday. Monday is a little tricky to dial in on as
convective potential will be dependent on what happens to residual
stability and moist layer between 2.0 and 6.0 kft agl. The prior
discussion suggests thinning cloud cover which the current model
generally agree with. If the boundary layer can become well mixed
then the potential for convective initiation and redevelopment will
be possible late Monday afternoon. From this vantage point the
severe weather threat appears to be very limited to gusty winds from
water loading. MLCAPES should generally be 1000 J/kg or a little
higher as a best case, with 0-6km bulk shear progged at less than 30
knots. Swody2 currently has a sliver of the cwa adjacent to the
Rivers in Marginal designation.

Main PV anomaly and deep trough is forecasted to eject northward
during the course of Tuesday. This will result in a switch to
westerly mean flow which should help advect drier air into the
region. Expecting Wednesday to be a quiet weather day. By Thursday,
wave of low pressure/MCS activity is expected to develop over the
Central/Northern Plains and lift across the western/northern Great
Lakes. All indications are that a pristine/well developed EML will
advect out ahead of the height falls which will fuel the track of
the MCS. Will be watching subsequent model runs to see whether or
not the EML and associated instability axis will track across
Southeast Michigan Thursday. At minimum, a cold front associated
with this wave is expected to be slow moving through Lower Michigan
Thursday night and Friday.

&&

.MARINE...

High pressure moves to the east making way for the arrival of a warm
front associated with a stalling low pressure system to the
southwest of Lake Michigan. This will bring increased chances for
showers and thunderstorms, especially across the southern half of
Lake Huron and marine zones to the south today. More east to
northeasterly flow expected today with the highest winds likely
across Saginaw Bay and western Lake Erie with the more favorable
wind directions around the front. Went ahead and issued a Small
Craft Advisory for the Michigan Waters of Lake Erie for gusts of 20
to 25 knots. This stalled low pressure will be releasing
northeastward through the Central Great Lakes Monday night through
Tuesday. This will keep shower and thunderstorm chances in the
forecast through the early week while winds shift to the southeast
then to the south. Wind potential should continue to hold mostly
below 20 knots during this time.

&&

.HYDROLOGY...

Showers and iso-sct thunderstorms will lift into Southeast Michigan
this morning, persisting into the afternoon hours. Latest model
trends have backed off on the amount of projected precipitation,
with forecasted amounts generally in the 0.25 to 0.50 inch range
through this afternoon.

A center of surface low pressure is then expected to lift into the
far western Lake Erie basin this evening, supporting additional
development of showers and thunderstorms over the western basin of
Lake Erie and Southwest Ontario. If any of this activity lifts into
Southeast Michigan, heavy rainfall rates of greater than 1 inch per
hour will be possible particularly between the hours of 4 PM this
afternoon and 8 AM Monday. A humid air mass with high moisture
content will support a potential for localized heavy rainfall that
could lead to flooding concerns of urban, low-lying and flood-prone
areas.

&&

.PREV DISCUSSION...
Issued at 1218 AM EDT Sun Jul 11 2021

AVIATION...

Clouds continues to thicken south to north across the area as
moisture surges into the state ahead of the low pressure system
south of Chicago. Radar returns are showing up with little hitting
the ground thus far. Will continue to refine precip chances and
timing as smaller forcing mechanisms start showing up in models,
radar and satellite. Will be a range of conditions across the region
as IFR looks likely across the Detroit area sites with MVFR holding
for MBS and maybe Flint. Looks to be two heavier rounds of rain
potentially, this afternoon and again briefly early tonight.

For DTW...VFR conditions through the morning dropping quickly to
MVFR by this afternoon and likely IFR with a heavy period of rain.
Rain will be likely through most of the day with a couple heavier
periods likely as small scale features lift through the area. Timing
these will be tough this far out but will continue to refine timing
through the day.

DTW THRESHOLD PROBABILITIES...

* High for ceilings aob 5kft developing between 12z-15z Sunday
  morning through the taf period.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory from 10 AM this morning to 10 PM EDT this
     evening for LEZ444.

&&

DISCUSSION...CB
MARINE.......CB
HYDROLOGY....CB
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 10, 4:48 AM EDT, 23 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
448 AM EDT Sat Jul 10 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
448 AM EDT Sat Jul 10 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a threat of heavy rainfall on Sunday as numerous showers
and some embedded thunderstorms spread over the region. Severe
weather is not likely but there is potential for flooding of urban
and low-lying areas where the heaviest rain develops. Additional
chances for storms exist for Monday and Tuesday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
448 AM EDT Sat Jul 10 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms on Sunday. Additional
chances for storms exist for Monday and Tuesday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:45 PM EDTLakeshore Flood AdvisoryDTXMonroe, Wayne14 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.